Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

August 31, 2016Sumter County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 31, 2016, 4:14 PM EDT for Sumter County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2016, 4:14 PM EDT (20:14 UTC)
Expired
Aug 31, 2016, 5:00 PM EDT
In force
46 min
Issued by
NWS Columbia, SC

County Sumter County, SC

The radar

The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS82 KCAE 312014
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT WED AUG 31 2016
 
SCZ028-031-312100-
RICHLAND-SUMTER-
414 PM EDT WED AUG 31 2016

...STRONG THUNDERSTORMS WILL AFFECT EAST RICHLAND AND WEST SUMTER
COUNTIES...

AT 410 PM EDT...STRONG THUNDERSTORMS WERE IN WESTERN SUMTER COUNTY
MOVING EASTWARD NEAR 15 MPH AND TOWARD PARTS OF LOWER RICHLAND
COUNTY. THIS IS THE AREA EXTENDING FROM AROUND WEDGEFIELD TO 
WATEREE AND EASTOVER.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
VERY HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.

PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. 


LAT...LON 3391 8039 3375 8047 3380 8066 3406 8069
TIME...MOT...LOC 2010Z 117DEG 15KT 3391 8057 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 31, 3:27 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 31, 3:27 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
327 PM EDT WED AUG 31 2016

.SYNOPSIS...
Tropical Storm Hermine is forecast to move out of the eastern
Gulf of Mexico and move NE across North Florida and over portions
of the Southeast later this week. Behind the cyclone, drier and
cooler high pressure will build into the region for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon: Weak upper-level low currently centered over the
western CSRA will continue to weaken as it slowly lifts to the
north. An area of weak surface low pressure along the Georgia
coast will move northeastward along the South Carolina coast.
Latest radar loop showing scattered showers with a few
thunderstorms over parts of the Midlands and CSRA this afternoon.
Latest SPC HRRR indicating widely scattered to scattered
convection persisting for the rest of the afternoon into the early
evening. Have adjusted near-term pops to account for latest radar
returns and HRRR. Models show deeper moisture in the central and
eastern parts of the forecast area with peak precipitable water
values near 2.2 inches in the far eastern parts of the forecast
area. Instabilities are weak to moderate. Locally heavy rainfall
will be possible due to relatively high PWAT and relatively slow
storm movement.

Tonight: Weakening upper low will be tracking off to the northeast
of the area, ahead of a digging trough moving into the Ohio
Valley. At this time not expecting much in the way of
precipitation late tonight but some clouds will remain. Expect
overnight lows mostly in the lower 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT...
The threat from Tropical Storm Hermine, now developing in the
Gulf of Mexico...is increasing for central SC and East Central
Georgia/CSRA. The main threat appears to be heavy rain...resulting
in possible flash flooding...along with an elevated tornado
threat and potential gusts to tropical storm strength.

Tropical Storm Hermine developing in the Gulf of Mexico is
expected to track northeast toward the big bend Florida
coast...then northeast toward eastern South Carolina Friday.
Upper-level trough over the Great Lakes region and Northeastern
States will amplify Thursday and drive a cold front into northern
SC late Thursday. The front appears to become stationary across
the Midlands through Friday providing a focus for enhanced low-
level convergence. The model ensembles...global and statistical
guidance continues to slow the northward movement of the tropical
storm and thus the storm track is now farther west than previous
forecast. The operational GFS/Nam and ECMWF have the storm moving
across eastern SC resulting in a significant threat for the
region. The upper-level trough to the north is influencing
northward movement of cyclone and ridge offshore appears
stronger...so westward track adjustment appears appropriate.

Moisture will increase during the afternoon Thursday with
precipitable water near 2 inches. Instability weak to
moderate...expect scattered showers and a few thunderstorms...but
convection should remain unorganized and focus mainly in the
southeast Midlands or coastal plain. Warm day expected with
temperatures in the low 90s.

As front moves into the area from the north Thursday night and
moisture advection continues to increase...expect scattered to
numerous showers to develop toward daybreak possibly near frontal
boundary but confidence low on location...although models hit CSRA
early Friday morning. Guidance temperatures appear ok...although
favor warmer guidance with warm advection.

Frontogenetic forcing may enhance rainfall amounts across the
area as tropical moisture spreads north ahead of the cyclone.
Widepsread heavy rain possible Friday as the tropical storm moves
across the region. The GFS ensmble mean QPF for CAE is 4 to 5
inches. Increased QPF across the area but stayed close to WPC
guidance. Generally 3 to 5 inches. The situtation is being
monitored closely for potential flash flood watch. Tropical storm
wind gusts are possible especially from the east Midlands and Pee
Dee. The models indicate very strong low-level shear 0-1 km...and
enhanced SR helicity near front. Weak instability. Threat for
isolated Tornadoes elevated along storm path and to the east.
Storm movement a little slower so threat continues Friday night
but diminishing from southwest to northeast.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Tropical Storm Hermine will move northeast of the area
Saturday. Northwest/west flow in the wake of the system will work to
dry out the air mass. Skies will be clearing throughout the day
Saturday. Downslope flow through the weekend should promote diabatic
heating which suggests higher daytime temperatures than model
guidance. Lows will be in the mid 60s.

Early next week through midweek, an upper-level ridge will build
into the region. This supports a warming trend to above normal
temperatures with generally dry weather. Lee-side troughing may
bring a slight chance for showers and thunderstorms into the
forecast near the end of the period but certainty is low at this
point.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Latest radar returns showing scattered showers and thunderstorms
developing over portions of the Midlands and CSRA. Given the
latest radar returns...will have TEMPO for thunder at CAE and CUB
until around 20Z, with VCTS at all TAF sites until 00Z Thursday.
The pattern supports scattered showers and thunderstorms with
greater coverage associated with diurnal heating. LAMP guidance
indicating possible fog at all TAF sites early Thursday morning,
but will depend on amount of cloud cover overnight. At this time
will lean towards mention of MVFR fog at fog-prone AGS and OGB
early Thursday morning, but will need to monitor the other
terminals.

EXTENDED AVIATION OUTLOOK...Widespread IFR or MVFR conditions may
occur Thursday and Friday associated with a cold front moving
into the area from the northwest. There may also be added
moisture associated with Tropical Storm Hermine forecast to move
northeastward over portions of the Southeast during this period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 31, 6:29 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
629 AM EDT WED AUG 31 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-011030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
629 AM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN MAY BE POSSIBLE IN SLOW MOVING SHOWERS AND
THUNDERSTORMS THIS AFTERNOON, CAUSING LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAIN MAY BE POSSIBLE IN SLOW MOVING SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY, CAUSING LOCALIZED FLOODING.

IN ADDITION, WINDS WILL INCREASE THURSDAY NIGHT THROUGH FRIDAY IN
ASSOCIATION WITH A TROPICAL SYSTEM MOVING ALONG THE CAROLINA
COAST. A LAKE WIND ADVISORY MAY BE REQUIRED ACROSS THE EASTERN
PORTIONS OF THE AREA ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 4:14 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT WED AUG 31 2016

SCZ028-031-312100-
RICHLAND-SUMTER-
414 PM EDT WED AUG 31 2016

...STRONG THUNDERSTORMS WILL AFFECT EAST RICHLAND AND WEST SUMTER
COUNTIES...

AT 410 PM EDT...STRONG THUNDERSTORMS WERE IN WESTERN SUMTER COUNTY
MOVING EASTWARD NEAR 15 MPH AND TOWARD PARTS OF LOWER RICHLAND
COUNTY. THIS IS THE AREA EXTENDING FROM AROUND WEDGEFIELD TO
WATEREE AND EASTOVER.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
VERY HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.

PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

LAT...LON 3391 8039 3375 8047 3380 8066 3406 8069
TIME...MOT...LOC 2010Z 117DEG 15KT 3391 8057

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:33 PM EDTSpecial Weather StatementCAEFairfield42 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.